|HIV drugs||AZT/PIs||Side effects||heart attack / hyperlipidemia|
|Incidence of myocardial infarctions in HIV-infected patients between 1983 and 1998: the frankfurt HIV-cohort study.|| ||Rickerts V et al
| ||“The incidence of MI [Myocardial Infarction (heart attack)] in HIV infected patients increased in our cohort after the introduction of HAART”|
| ||Eur J Med Res. 2000 Aug 18;5(8):329-33||2000|
|Diagnosis, prediction, and natural course of HIV-1 protease-inhibitor-associated lipodystrophy, hyperlipidaemia, and diabetes mellitus: a cohort study.|| ||Carr A et al.
| ||“Hyperlipidaemia and cardiovascular morbidity occurred in 74% of protease-inhibitor recipients. Our cut-offs may be conservative because cholesterol concentrations above 5.0 mmol/L and triglyceride concentrations above 1.6 mmol/L have been identified as clinically significant.”|
| ||Lancet. 1999 Jun 19;353(9170):2093-9.||1999|
|Serum lipid levels associated with increased risk for cardiovascular disease is associated with highly active antiretroviral therapy (HAART) in HIV-1 infection.|| ||Koppel K et al.
| ||“A significant number of the HAART patients had very high levels of Lp(a) and various combinations of increased lipid values associated with considerably increased risk for CHD [coronary heart disease]. The elevation of Lp(a) did not relate to any other clinical or laboratory parameter than to LDL-cholesterol. ”|
| ||International Journal of STD & AIDS. 2000 Aug;11:451--455.||2000|
|Dilated Cardiomyopathy in HIV-Infected Patients.|| ||Lipshultz SE.
| ||“Highly active antiretroviral therapy [HAART], which includes two nucleoside reverse-transcriptase inhibitors and a protease inhibitor, has been associated with an increased risk of potential cardiovascular complications that was related to the length of protease-inhibitor treatment and the type of protease inhibitor used... There is also anecdotal information suggesting that the risk of ... myocardial infarction is increased with high active antiretroviral therapy.”|
| ||NEJM. 1998;339(16):1153-5.||1998|
|Premature lesions of the carotid vessels in HIV-1-infected patients treated with protease inhibitors|| ||Maggi P et al.
| ||“This study demonstrates a higher than expected prevalence of premature carotid vessel lesions in the patient group treated with PI [Protease Inhibitors] for at least 12 months with respect to a patient cohort previously untreated with these drugs, thus confirming preliminary observations...The overwhelming difference between the percentage of acquired lesions reported for healthy individuals (6.7%) and our two seropositive groups including the PI-naive (14.9%) and PI-experienced (52.7%) patients indicates that HIV-1-positive patients have a much higher risk of endothelial damage which becomes quite remarkable in the case of the patients treated with PI-containing regimens for prolonged periods of time.”|
| ||AIDS. 2000 Nov 10;14:F123-8.||2000|
|Myocardial Infarction in HIV-Infected Men Receiving Protease Inhibitors|| ||Flynn TE, Bricker LA.
| ||“We describe four men with HIV infection who sustained myocardial infarction (two of which were fatal) after 24 to 29 months of protease inhibitor therapy...Thus, AIDS, a fatal illness that is routinely and effectively managed with protease inhibitors, now seems to be presenting with potentially serious new risks associated with that therapy.”|
| ||Ann Int Med. 1999 Oct 5.||1999|
|1|| ||Behrens G et al.
| ||“71% of the protease inhibitor-treated patients had hyperlipidemia compared with only 24% of the protease inhibitor-naive patients. Among the protease inhibitor-treated patients, 44% had isolated hypertriglyceridemia, 7% had type V hyperlipidemia, 37% had type IV hyperlipidemia, 36% had type IIb hyperlipidemia, and 18% had isolated hypercholesterolemia.”|
| ||AIDS. 1999;13:F63-70.||1999|
|Endothelial Dysfunction Is Associated with the Use of Human Immunodeficiency Virus-1 Protease Inhibitors.|| ||Sosman JM et al.
| ||“Use of HIV-1 protease inhibitors is associated with endothelial dysfunction. The metabolic and phenotypic changes observed with these medications may predispose to ... increased vascular risk.”|
| ||7th Conference on Retroviruses and Opportunistic Infections. 2000 Jan 30.||2000|
|AIDS Medications Extend Lives But Side Effects Are ...|| ||Eisner R.
| ||“The drugs are imperfect.... Some people live longer, others shorter, on the drugs. About 10 percent of AIDS deaths now are due to protease inhibitor-induced heart disease...”|
| ||ABC News. 2001 Jun 4||2001|
|AIDS DRUGS MAY CAUSE OTHER ILLNESSES|| ||Allen Jane
| ||Cardiologists and AIDS specialists across the country say they are seeing an increasing number of patients on the drugs who have suddenly suffered chest pain, heart attacks, strokes or who have been found to need artery-clearing angioplasties. The problems are occurring in men in their late 30s and 40s, decades earlier than typically would be expected... But a few initial studies back up doctors' anecdotal reports suggesting that the drugs, specifically protease inhibitors, may be linked to the heart ailments. Researchers with the federal Centers for Disease Control and Prevention, for instance, found a slight increase in heart attacks among 3,000 HIV-positive patients on protease inhibitors, compared with 3,000 HIV-positive patients on other drug regimens. Study author Dr. Scott D. Holmberg acknowledges that heart attacks among AIDS patients on antiviral medications "are still relatively uncommon." But, he said, the problem is "in the early phase."Many doctors still don't routinely screen their AIDS patients for heart disease, even though the subject of HIV and coronary artery disease has become the hot topic at many AIDS conferences... Dr. Gary Cohan, managing director of Pacific Oaks Medical Group in Beverly Hills, one of the nation's largest private AIDS practices, agreed that the problem is still in its infancy. "We're about five years in, and we're seeing the tip of the iceberg," he said. "I think we're going to see an epidemic of serious cardiovascular disease... And gradually doctors began to see elevated cholesterol--especially the so-called bad, or LDL, cholesterol--triglycerides and prediabetic conditions, each of which over time can be a powerful engine for heart disease."|
| ||Los Angeles Times 4 Feb. 2002||2002|
|Effects of Protease Inhibitors on Hyperglycemia, Hyperlipidemia, and Lipodystrophy.|| ||Tsiodras S et al.
| ||“Our study reports an independent association between PI [protease inhibitors] use and hyperlipidemia... on the basis of a 5-year cohort study that encompassed the pre-PI and post-PI therapeutic eras. Although these metabolic changes were occasionally observed in patients not exposed to PIs, they were much more frequent after initiation of PI therapy.”|
| ||Arch Intern Med. 2000 Jul 10;160(13):2050-6||2000|
|CARDIOVASCULAR DISEASE RISK MARKEDLY ELEVATED IN HIV-INFECTED PATIENTS WITH LIPODYSTROPHY|| ||Reuters
| ||"Cardiovascular disease risk factors are significantly increased in HIV-infected patients with lipodystrophy, compared with healthy controls as well as with HIV-infected patients without fat redistribution, according to a report published in the January 1st issue of Clinical Infectious Diseases. Dr Steven from the Massachusetts General Hospital in Boston and colleagues assessed the metabolic and clinical significance of HIV infection with lipodystrophy by comparing 71 patients with both diseases to 213 healthy matched control subjects from the Framingham Offspring Study. In addition, 30 HIV-infected patients without lipodystrophy were compared separately with 90 matched control subjects. Waist-to-hip ratios, fasting insulin levels, and diastolic blood pressure were significantly increased in the lipodystrophy group compared with controls, the authors note. In addition, patients with both diseases were also more likely to have ... reduced levels of high-density lipoprotein (HDL) cholesterol. Except for HDL cholesterol level, these cardiovascular disease risk factors were greatly diminished in HIV-infected patients without fat redistribution, comparable with control subjects' levels."|
| ||Reuters 30 Jan. 2001||2001|
|HIV protease inhibitors promote hepatic triglyceride synthesis|| ||Lenhard JM et al
| ||“treatment with certain PIs [Protease Inhibitors] is associated with fat redistribution, hyperlipidemia (high fat levels in the blood), or both...we examined the effects of PIs on lipid synthesis in cultured hepatocytes [liver cells] and AKR/J mice. The results showed that NFV [nelfinavir] and RTV [ritonavir] increased serum TG [triglyceride] levels in mice...ABT-378, NFV, RTV, and SQV [saquinavir], but not APV [amprenavir] or IDV [indinavir], increased TG syntehsis and RTV increased CH [cholesterol] synthesis in HepG2 [liver] cells...select PIs affect multiple, distinct metabolic pathways, perhaps accounting for the different side effects observed for each PI”|
| ||Arterioscler Thromb Vasc Biol. 2000 Dec;20:2625-9.||2000|
|NEW AIDS DRUGS STILL A DISTANT GLIMMER|| ||Maugh Thomas
| ||"Dr. Scott Holmberg and his colleagues at the CDC in Atlanta studied 5,675 HIV-positive people in eight cities, half of whom were taking protease inhibitors. Heart attacks were rare in this group, probably because the patients were relatively young. Nonetheless, there were 13 heart attacks among those taking protease inhibitors, compared with only two among the patients not taking the drugs -- a more than fivefold increase in risk."It would be unusual to see relative risk ratios like that" unless the drugs were causing it, Holmberg said.""|
| ||Los Angeles Times 11 March 2002||2002|